Fillers and The Tyndall Effect
Maintaining a youthful appearance takes work. Few people know that as thoroughly as those of us who enjoy good skincare. Routines and products go a long way to helping us defy aging for a while, but eventually, we need just a little bit of extra help. That’s generally when we turn to minor cosmetic surgery to make up for areas where nature has begun to fail us. The most basic form of cosmetic procedure available involves the use of dermal fillers. These are more or less harmless injections of a compound into areas of the skin where sagging or wrinkles are becoming more pronounced than we’d like. Fillers help boosts the area and give it form and firmness like the area has a healthy supply of collagen. These procedures generally have few to no downsides, but there are occasional issues such as small blue areas in the treated location. It isn’t a horrible fate, but instead, it is an example of The Tyndall Effect.
What Is The Tyndall Effect?
Most of the time you’re not going to hear about the Tyndall Effect unless you’re in a discipline where light scattering is frequently discussed. The effect describes a particular form of scattering that happens when light passes through some form of suspension. We’re talking chemical suspensions though instead of the parts of a car. Chemical suspensions, briefly put, are liquids or solids with particles suspended in them. The suspended particles determine how we see the light that passes through or touches the suspension itself. In fact, the Tyndall effect specifically describes this phenomena exactly. Many things that exhibit the Tyndall effect end up looking at least slightly blue to the naked eye. That brings us back around to dermal fillers. They are suspensions themselves and that combined with the potential thinness of the skin is where our discussion is headed.
Why So Blue?
Dermal fillers, while safe, still need to be used both responsibly and effectively. This requires a skilled cosmetic surgeon or professional that understand the depth at which the fillers need to be injected. Not injecting at the right depth can result in substandard results, damage to the skin, or more inflammation than is typically expected after the procedure. A slightly longer term issue is the potential for blue specks in the area that the filler has been applied. Most of us forget that skin isn’t really opaque. It is, at best, translucent. Much of our skin is generally towards the opaque end thanks to collagen keeping the skin thick and healthy. We only start seeing beneath the skin in places other than our wrists or beneath our eyes when we start to experience more obvious signs of aging. However, dermal filler that is injected at the wrong level can end up close enough to the surface that light catching on it creates a blue spot on our skin.
What You Can Do
The good news about a filler that gets out of place or that has been done improperly is that it won’t last forever. Most fillers need to be replenished every six months or so as the body will slowly and harmless degrade and remove them. Makeup can be used to cover up any blue spots until such a time. You may even find they fade away before the entire filler does and you’ll be able to relax and enjoy the good results for longer. For anyone worried about the prospect of blue spots from a dermal filler, don’t worry. This is relatively uncommon and only a few kinds of dermal filler have a vague chance of causing this effect. It takes a rare confluence of circumstances where you get the kind of filler that can cause the spots, it gets injected improperly, and your skin is just thin enough in spots that the filler is capable of catching the light. Think of knowing all of this as a simple way to prepare yourself just in case. The odds are in your favor.
While most of us never have a reason to actively learn about the Tyndall Effect in beauty, it can still affect us. Dermal fillers can accidentally give us blue spots in areas where the skin is too thin to prevent the light from catching the filler. The good news is that it is entirely harmless and easily covered up until the filler fades. It is little more than a small annoyance in the face of the potential benefit of a dermal filler. Only you can decide if you’re fine with taking the chance though. We only ask that you try not to let a tiny chance for the smallest unwelcome outcome prevent you from doing something that would otherwise help your confidence.